Mathematische Annalen

, Volume 330, Issue 1, pp 45–58

Relatively weakly open sets in closed balls of Banach spaces, and real JB*-triples of finite rank

  • Julio Becerra Guerrero
  • Ginés López Pérez
  • Antonio M. Peralta
  • A Rodríguez-Palacios


We prove that, given a real JB*-triple X, there exists a nonempty relatively weakly open subset of the closed unit ball of X with diameter less than 2 (if and) only if the Banach space of X is isomorphic to a Hilbert space. Moreover we give the structure of real JB*-triples whose Banach spaces are isomorphic to Hilbert spaces. Such real JB*-triples are also characterized in two different purely algebraic ways.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alvermann, K.: Real normed jordan algebras with involution. Arch. Math. 47, 135–150 (1986)MathSciNetMATHGoogle Scholar
  2. 2.
    Barton, T. J., Timoney, R. M.: Weak*-continuity of Jordan triple products and applications. Math. Scand. 59, 177–191 (1986)MathSciNetMATHGoogle Scholar
  3. 3.
    Becerra, J., López, G., Rodríguez, A.: Relatively weakly open sets in closed balls of C*-algebras. J. London Math. Soc. 68, 753–761 (2003)CrossRefGoogle Scholar
  4. 4.
    Becerra, J., López, G., Rodríguez, A.: Isometric reflections on Banach spaces after a paper of A. Skorik and M. Zaidenberg. Rocky Mountain J. Math. 30, 63–83 (2000)Google Scholar
  5. 5.
    Benslimane, M., Merrachi, N.: Algèbres de Jordan Banach vérifiant |x||x-1|=1. J. Algebra 206, 129–134 (1998)CrossRefMathSciNetMATHGoogle Scholar
  6. 6.
    Braun, R. B., Kaup, W., Upmeier, H.: A holomorphic characterization of Jordan C*-algebras. Math. Z. 161, 277–290 (1978)MATHGoogle Scholar
  7. 7.
    Bunce, L. J., Chu, C. H.: Compact operations, multipliers and Radon-Nikodym property in JB*-triples. Pacific J. Math. 153, 249–265 (1992)MathSciNetMATHGoogle Scholar
  8. 8.
    Chu, C. H., Dang, T., Russo, B., Ventura, B.: Surjective isometries of real C*-algebras. J. London Math. Soc. 47, 87–110 (1993)Google Scholar
  9. 9.
    Cuartero, B., Galé, J. E.: Bounded degree of algebraic topological algebras. Commun. Algebra 22, 329–337 (1994)MathSciNetMATHGoogle Scholar
  10. 10.
    Deville, R., Godefroy, G., Zizler, V.: Smoothness and renormings in Banach spaces. Pitman Monographs and Surveys in Pure and Applied Math. 64, 1993Google Scholar
  11. 11.
    Friedman, Y., Russo, B.: Structure of the predual of a JBW*-triple. J. Reine Angew. Math. 356, 67–89 (1985)MathSciNetMATHGoogle Scholar
  12. 12.
    Gooderal, K. R.: Notes on real and complex C*-algebras. Shiva Math. Series 5, Devon, 1982Google Scholar
  13. 13.
    Hanche-olsen, H., Stormer, E.: Jordan operator algebras. Monograph Stud. Math. 21, Pitman, 1984Google Scholar
  14. 14.
    Harmand, P., Werner, D., Werner, W.: M-ideals in Banach spaces and Banach algebras. Lecture Notes in Mathematics 1547, Springer-Verlag, Berlin, 1993Google Scholar
  15. 15.
    Isidro, J. M., Kaup, W., Rodríguez, A.: On real forms of JB*-triples. Manuscripta Math. 86, 311–335 (1995)MathSciNetMATHGoogle Scholar
  16. 16.
    Isidro, J. M., Rodríguez, A.: On the definition of real W*-algebras. Proc. Am. Math. Soc. 124, 3407–3410 (1996)CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Jacobson, N.: Structure and representations of Jordan algebras. Am. Math. Soc. Coll. Publ. 39, Providence, Rhode Island 1968Google Scholar
  18. 18.
    Kaup, W.: A Riemann mapping theorem for bounded symmetric domains in complex Banach spaces. Math. Z. 183, 503–529 (1983)MathSciNetMATHGoogle Scholar
  19. 19.
    Kaup, W.: über die Klassifikation der symmetrischen hermiteschen Mannigfaltigkeiten unendlicher Dimension. I. Math. Ann 257, 463–486 (1981)MathSciNetMATHGoogle Scholar
  20. 20.
    Kaup, W.: On real Cartan factors. Manuscripta Math. 92, 191–222 (1997)MathSciNetMATHGoogle Scholar
  21. 21.
    Loos, O.: Jordan pairs. Lecture Notes in Mathematics 460, Springer-Verlag, Berlin, 1975Google Scholar
  22. 22.
    Loos, O.: Bounded symmetric domains and Jordan pairs. Mathemathical Lectures, Irvine, University of California at Irvine, 1977Google Scholar
  23. 23.
    Martínez, J., Peralta, A. M.: Separate weak*-continuity of the triple product in dual real JB*-triples. Math. Z. 234, 635–646 (2000)CrossRefMathSciNetGoogle Scholar
  24. 24.
    Moreno, A., Rodríguez, A.: On the Zel’manovian classification of prime JB*-triples. J. Algebra 226, 577–613 (2000)CrossRefGoogle Scholar
  25. 25.
    Nygaard, O., Werner, D.: Slices in the unit ball of a uniform algebra. Archiv Math. 76, 441–444 (2001)MathSciNetMATHGoogle Scholar
  26. 26.
    Peralta, A. M., Rodríguez, A.: Grothendiekc’s inequalities for real and complex JBW*-triples. Proc. London Math. Soc. 83, 605–625 (2001)MathSciNetMATHGoogle Scholar
  27. 27.
    Peralta, A. M., Stachó, L. L.: Atomic decomposition of real JBW*-triples. Quart. J. Math. 52, 79–87 (2001)MATHGoogle Scholar
  28. 28.
    Rickart, C. E.: General theory of Banach algebras. Kreiger, New York, 1974Google Scholar
  29. 29.
    Rodríguez, A.: Nonassociative normed algebras spanned by hermitian elements. Proc. London Math. Soc. 47, 258–274 (1983)Google Scholar
  30. 30.
    Rodríguez, A.: One-sided division absolute valued algebras. Publ. Mat. 36, 925–954 (1992)Google Scholar
  31. 31.
    Sakai, S.: Weakly compact operators on operator algebras. Pacific J. Math. 14, 659–664 (1964)MATHGoogle Scholar
  32. 32.
    Shvydkoy, R. V.: Geometric aspects of the Daugavet property. J. Funct. Anal. 176, 198–212 (2000)CrossRefMathSciNetMATHGoogle Scholar
  33. 33.
    Youngson, M. A.: Non unital Banach Jordan algebras and C*-triple systems. Proc. Edinburgh Math. Soc. 24, 19–31 (1981)MathSciNetMATHGoogle Scholar
  34. 34.
    Wright, J. D. M.: Jordan C*-algebras. Michigan Math. J. 24, 291–302 (1977)CrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Julio Becerra Guerrero
    • 1
  • Ginés López Pérez
    • 2
  • Antonio M. Peralta
    • 2
  • A Rodríguez-Palacios
    • 2
  1. 1.Universidad de GranadaFacultad de CienciasGranadaSpain
  2. 2.Universidad de GranadaFacultad de CienciasGranadaSpain

Personalised recommendations